Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Pale and greasy stools, gas. Had headache, sore throat and diarrhea. Liver related?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
I developed a headache and felt feverish 4 days ago. 3 Days ago I felt much better but by the end of the day I developed a noticeable but not debilitating pain around my solar plexus (upper center of my abdomen - not to the left or right). I also developed a scratchy throat and a cough. Overnight my stomach felt upset and I took a "multi-symptom" antacid/simethicone remedy containing calcium carbonate and magnesium hydroxide. Yesterday the pain was gone but I felt feverish again - plus extremely weak and tired. I took my temperature and was indeed running a low grade fever (99-ish) which returned to normal by afternoon. However I noticed my otherwise normal stool had turned a pale, clay color. By late day I had developed diarrhea and the weakness had gotten worse. The diarrhea was also pale clay colored - and greasy looking. This has continued through today (diarreah was quite intense this morning). Currently (late night) my energy has returned to almost normal and I feel much better. However my stool, while firmer now, is in small chunks mixed with lots of gas and still quite pale and "greasy". I am concerned about the pale stool coloring as I know this can be liver related. However I believe the sudden onset of the pale color (along with the other symptoms) is simply a result of a virus I must have contracted. I have also considered the pale color may be a result of the antacid, but now its been around 48 hours since I took it. Your thoughts please.
Posted Tue, 11 Sep 2012 in Liver and Gall Bladder
Answered by Dr. Sudhir 19 minutes later

As you suggested it can be related to liver or other possibility is that it can be gall bladder issue.Gall bladder issues can cause pain closer to mid-line. Antacids are unlikely to cause this, particularly since you have other symptoms as well.

I think you should get a sonography done to have look at liver, gall bladder and biliary tract.Liver function tests can also be undertaken.

Viral hepatitis is one possibility which can present like this, but your recovery has been pretty fast so I am not considering it strongly.But investigations can help to confirm this.

So getting a clinical evaluation and investigations done would be ideal step in your case.

Please ask if there are doubts.Regards.
Above answer was peer-reviewed by
Follow-up: Pale and greasy stools, gas. Had headache, sore throat and diarrhea. Liver related? 5 hours later
Thank you for the response. Since the onset was rather rapid, and other than some remaining diarrhea of pale color and lots of gas, I am feeling much better, I am wondering what the likelihood is of this just being a gastrointestinal virus or stomach flu. What are your thoughts on this?
Answered by Dr. Sudhir 5 hours later
Thanks for the follow up question.

In that case we will have to wait and watch to see if this resolves soon. If symptoms persist then again we will have to think on terms of liver and gall bladder issue.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor